Linear rays of hypopigmentation following intra-articular corticosteroid injection for post-traumatic degenerative joint disease
Published Web Locationhttps://doi.org/10.5070/D313d68647
Linear rays of hypopigmentation following intra-articular corticosteroid injection for post-traumatic degenerative joint diseaseDepartment of Dermatology, University of Illinois College of Medicine at Chicago, Chicago, Illinois
Carmen Schwartz MD, Srimanasi Javvaji BA, James S Feinberg MD JD MPH
Dermatology Online Journal 18 (5): 11
Intra-articular and intralesional glucocorticoid injections are commonly used by dermatologists, orthopedic surgeons, and rheumatologists because they offer many advantages over oral or parenteral dosage forms. Triamcinalone acetonide is a frequently utilized glucocorticosteroid for intra-articular injections, yet there are a limited number of case reports describing cutaneous hypopigmentation as an adverse effect. Here we present a unique case of hypopigmentation with a linear ray distribution demonstrating lymphatic collection and spread of the triamcinalone acetonide.
A 59-year-old man presented to the orthopedic surgery clinic with painful right wrist degenerative joint disease from an injury 30 years prior. He began conservative treatment with a removable thumb spica splint and nonsteroidal anti-inflammatory drugs. Because of recalcitrant pain, he was given a single triamcinolone acetonide (one mL of 40 mg/mL) intra-articular injection. Over the next two months he gradually developed asymptomatic, linear hypopigmented rays, which radiated proximally from a 6 cm x 4 cm hypopigmented patch on the right dorsal wrist at the injection site, within which was noted follicular repigmentation, but neither atrophy nor telangiectasias (Figures 1 and 2). There were no other hypopigmented areas on his body.
|Figure 1||Figure 2|
|Figure 1. Clinical appearance of right dorsal wrist and forearm|
Figure 2. Follicular repigmentation noted within the hypopigmented patch
Given the evidence of repigmentation, reassurance was provided. Unfortunately, the patient expired from an unrelated cause prior to follow-up examination.
Triamcinolone acetonide is a popular glucocorticoid for intra-articular and intralesional injections. Injectable corticosteroids are easy to administer, allow the drug to be directly delivered to the pathology site, and result in decreased systemic side effects . Cutaneous changes including hypopigmentation, atrophy, and telangiectasias are potential adverse effects of intralesional corticosteroid injections [2-7]. Yet, there are limited reports in the literature of intra-articular corticosteroid injection induced hypopigmentation or depigmentation [1, 8-12] with even fewer reports presenting with a lymphatic distribution.
Lymphatic vessels serve two major functions in the skin. Lymphatic vessels allow protein and fluid clearance from the tissues in order to maintain osmosis and cell hydration and lymphatics provide the exit pathway for macrophages and other cells that play an important role in immune processes. Cells and tissues are constantly bathed in interstitial fluid in order to maintain tissue homeostasis. The majority of the water, ions, and other freely diffusible small molecules exit via the venous capillary bed, whereas the lymphatics remove macromolecules and large proteins. Flow within lymphatic vessels is unidirectional because of a valve system and low pressure in the lymphatic lumen .
In the presence of normal or low concentrations of corticosteroids, most of the corticosteroid is bound to the plasma proteins, corticosteroid-binding globulin, or albumin. However, when steroid concentration increases, the protein binding capacity is exceeded and a fraction of the steroid exists in the free state, allowing it to enter cells and mediate corticosteroid effects. Triamcinolone acetonide is a macromolecule, microcrystalline ester that dissolves slowly in order to achieve a prolonged effect [5, 14]. Therefore, it is postulated that the triamcinolone acetonide suspended crystals enter and spread along lymphatic channels thus causing the linear ray distribution pattern seen in our patient.
Kikuchi and Horikawa studied this unusual distribution by injecting Evans blue dye, as is done in lymphangiography, along an atrophic line that appeared to be running along a lymphatic vessel following intralesional triamcinolone acetonide injection for alopecia areata. Histology from the area showed loss of appendages, degeneration of blood and lymphatic vessels, and disappearance of rete ridges. They concluded the atrophic line was related to lymphatic vessels .
The hypothesized etiology of hypopigmentation with corticosteroids relates to decreased melanocyte function. Friedman et al obtained a biopsy from a streak-like hypopigmented lesion in a young woman who had received four intralesional injections for keloids on her calf. Silver nitrate staining showed reduced melanin staining suggesting a reduced number or activity of the melanocytes . Venkatesan and Fangman in 2009 performed Fontana-Masson staining and MART-1 staining on a punch biopsy specimen of a patient with right wrist hypopigmentation following intra-articular triamcinolone acetonide injections for de Quervain tendonitis. There was a decrease in pigment noted with Fontana-Masson staining, although intact melanocytes were noted along the dermal-epidermal junction, suggesting that melanocyte function may be impacted without the actual loss of melanocytes .
Triamcinalone acetonide is the most common corticosteroid associated with hypopigmentation. However this may be related to its frequent use. Skin manifestations have occurred after both a single injection and after multiple injections over several months. The reports also vary in location, size, drug concentrations, and latency time. Repigmentation has been reported to occur as early as 1 month but may take up to 1 year for significant improvement [2, 16].
Our patient exhibits a unique case of linear rays of hypopigmentation along lymphatic channels following an intra-articular injection for degenerative joint disease. We ask that clinicians be aware of this rare but important adverse effect so that we may properly advise patients.
References1. Rogojan C, Hetland ML. Depigmentation- a rare side effect to intra-articular glucocorticoid treatment. Clin Rheumatol. 2004;23:373-5. [PubMed]
2. Kaur S, Thami GP. Intralesional corticosteroid induced perilesional and perilymphatic hypopigmentation. Indian J Dermatol Venereol Leprol. 2002;68:356-7. [PubMed]
3. Nanda V, Parwaz A, Handa S. Linear hypopigmentation after triamcinolone injection: a rare complication of a common procedure. Aesth Plast Surg. 2006;30:118-9. [PubMed]
4. Kumar P, Adolph S. Hypopigmentation along subcutaneous veins following intrakeloid triamcinolone injection: a case report and review of literature. Burns. 1998;24:487-8. [PubMed]
5. Chembolli L, Rai R, Srinivas CR. Depigmentation along lymphatic channels following intralesional corticosteroid injection. Indian J Dermatol. 2008;53:210-1. [PubMed]
6. George WM. Linear lymphatic hypopigmentation after intralesional corticosteroid injection: report of two cases. Cutis. 1999;64:61-4. [PubMed]
7. Friedman SJ, Butler DF, Pittelkow MR. Perilesional linear atrophy and hypopigmentation after intralesional corticosteroid therapy. J Am Acad Dermatol. 1988;19:537-41. [PubMed]
8. Okere K, Jones MC. A case of skin hypopigmentation secondary to a corticosteroid injection. South Med J. 2006;99:1393-4. [PubMed]
9. Bloomfield E. Depigmentation from corticosteroid. Br Med J. 1972;3:766. [PubMed]
10. Evans AV, McGibbon DH. Symmetrical hypopigmentation following triamcinolone injection for de Quervian’s tenosynovitis. Clin Exp Dermatol. 2002;27:247-51. [PubMed]
11. Venkatesan P, Fangman WL. Linear hypopigmentation and cutaneous atrophy following intra-articular steroid injections for de Quervain’s tendonitis. J Drugs Dermatol. 2009;8:492-3. [PubMed]
12. McCormack PC, Ledesma GN, Vaillant JG. Linear hypopigmentation after intra-articular corticosteroid injection. Arch Dermatol. 1984;120:708-9. [PubMed]
13. Ryan TJ, Mortimer PS, Jones RL. Lymphatics of the skin. Neglected but important. Int J Dermatol. 1986;25:411-9.
14. Habib GS, Saliba W, Nashashibi M. Local effects of intra-articular corticosteroids. Clin Rheumatol. 2010;29:347-56. [PubMed]
15. Kikuchi I, Horikawa S. Letter: perilymphatic atrophy of the skin. Arch Dermatol. 1975;111:795-6. [PubMed]
16. Saour S, Dhillon BS, Ho-Asjoe M, Mohanna PN. Ascending hypopigmentation of the forearm following injection of triamcinolone. J Plast Reconstr Aesthet Surg. 2009;62:e597-8. [PubMed]
© 2012 Dermatology Online Journal